Published in InterAction 70, Winter 2009
We regret that our medical advisers cannot respond to individual enquiries.
Dear Doctor: Unbearable nausea
Although I have learnt to cope with most symptoms, I am finding the symptom of nausea to be the most unbearable. I feel very nauseous a lot of the time, often to the point where I think I am going to be sick, but I never am. This often comes in waves and all I can do is try to distract myself until it passes. Because of this I am also losing a lot of weight as I struggle to feel like eating. Is this a common symptom for people with M.E. and is there anything I can do to alleviate it?
Christina, by e-mail
Professor Tony Pinching responded:
Nausea is a common symptom in people with CFS/M.E. and can sometimes be severe, as you describe. The most common causes are: altered function of the stomach and upper gut; food sensitivity/ intolerance; or problems with the balance mechanism, when nausea is usually associated with dizziness.
It is usually possible to get a sense of which of these apply from exploring the detail of your symptoms – type, timing, associated symptoms, relieving and exacerbating features. It would be a good idea to talk these through with your doctor, firstly to make sure it isn’t due to something else, but secondly, if it is due to M.E., to work out which mechanism is involved. This will help to indicate appropriate further investigation and/or treatment.
Nausea may reflect problems with the motility of the stomach and upper gut, similar to the mechanisms involved in irritable bowel syndrome, which commonly co-exist. Eating little and often, at regular intervals, can help. This avoids big changes in the work the gut has to do, as M.E. doesn’t like big changes!
Some patients benefit from medication that helps to empty the stomach and encourages onward movement of food. Domperidone is often effective and well tolerated. Depending how persistent the symptoms are, it can be taken regularly with meals up to three times a day, or just when needed. Metoclopramide works in a similar way, but seems to cause side effects quite commonly in people with M.E. Cyclizine and related drugs work in a slightly different way, further up the nervous system’s control of gut movement and are also helpful.
If nausea is associated with indigestion or heartburn, then the problem may be due to stomach acid being excessive or coming back up the gullet. Troublesome problems of this sort may merit endoscopy (looking into the gullet, stomach and upper gut with a flexible periscope). Eating little and often can help, as can keeping weight down.
Simple antacid indigestion treatments can help but if the problem is persistent or severe, it may be better to use prescribed acid suppression medication such as H-2 blockers (eg. ranitidine) or proton pump inhibitors (eg. lansoprazole).
If your symptoms repeatedly follow eating specific foods, then it may be worth seeing if they improve after cutting that food out completely for two to four weeks. If the symptoms resolve, but return when you restart the food then you may have food sensitivity. This is the simplest and best test of food sensitivity.
I am not persuaded that other forms of testing are useful – they can be expensive and confusing. If you do find that you have to cut out sources of key nutrients, it is important to seek dietetic advice to ensure that you can still maintain your recommended daily intake of essential nutrients by other means (eg. calcium, in soya milk or tablets, if you have to cut out dairy products).
If your nausea is associated with dizziness (spinning or tumbling) or you are getting more travel sickness, then it may be caused by problems with the balance mechanism. If so, a number of different approaches can be useful. Avoiding sudden movements of head or body can help. There are also some exercises to retrain the way that the brain perceives being off balance, which benefit some people.
Medication used for travel sickness can also be helpful, either on a regular, or as-and-when basis. Over the counter medication, such as cinnarizine (Stugeron), can be useful, but it is often too sedating to use regularly. Stemetil is often useful, especially as it can be put under the tongue (Buccastem), but it too can be a bit sedating. Betahistine (Serc), is the least sedating agent that suppresses unwanted signals from the balance organs and seems to suit a lot of people with M.E.
Nausea can be a very unpleasant and disabling symptom in its own right. If it leads to significant weight loss, it can be a cause of additional problems such as undernourishment, when further medical attention and/or dietetic advice may be needed.
View a pdf of this article